Alert archive / Texas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 121, NWS Shreveport, LA
NWS Shreveport, LA issued this severe thunderstorm warning at May 2, 2009, 5:23 PM CDT for 12 counties in Texas. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 2, 2009, 5:23 PM CDT (22:23 UTC)
- Expired
- May 2, 2009, 6:30 PM CDT
- In force
- 67 min
- Issued by
- NWS Shreveport, LA
- Area
- Storm-based polygon
Counties Bowie County, TX, Camp County, TX, Cass County, TX, Franklin County, TX, Gregg County, TX, Harrison County, TX, Marion County, TX, Morris County, TX, Red River County, TX, Titus County, TX, Upshur County, TX, Wood County, TX
The radar
The Shreveport radar (KSHV), 108 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 12:17 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Shreveport, LA (KSHV), launched 12:00Z, 10.4 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1211 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 501 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 3:30 PM CDT, 1 hour 53 minutes earlier.
Area forecast discussion, May 2, 3:30 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
330 PM CDT SAT MAY 2 2009
.DISCUSSION...
RICH MOISTURE WILL CONTINUE TO INTERACT WITH NEAR STATIONARY FRONT...
CURRENTLY LINED UP NEAR RED RIVER VALLEY BORDERING OK/TX...AND
SAGGING JUST SOUTH OF INTERSTATE 30 IN SW AR. NOT MUCH MOTION
EXPECTED WITH FRONT BY MIDNIGHT...EXCEPT FOR A PUSH ON WESTERN
PORTION TOWARD THE FTW AREA. TRAINING ACTIVITY WILL BRING AN
INCREASING THREAT OF FLOODING ACROSS AREAS ALONG AND NORTH OF
INTERSTATE30...WILL MAINTAIN FLOOD WATCH AS IS. WAVES ALONG
FRONT...AND AFTN WARMING INTO MID/UPPER 80S ACROSS WARM SECTOR...
SUGGEST STORM INTENSIFICATION EXPECTED INTO THE EVENING...WITH
EXPECTED MOISTENING IN LOW LVLS...AND PERHAPS SOME SHEAR ENHANCEMENT...
ESPECIALLY IN LOW LVLS NEAR FRONTAL BOUNDARY WHERE WAVES DEVELOP.
TRENDS DO NOT SUPPORT HIGH COVERAGE ACROSS NORTH LA...OR LOWER NE
TX...THROUGH AT LEAST THE EVENING...KEPT CHANCE POPS SOUTHERN
SECTIONS OVERNIGHT. ALSO LOWERED POPS FROM CATEGORICAL TO LIKELY COVERAGE...
AS GUIDANCE FOR MOST PART WELL BELOW CATEGORICAL...AND FORECAST SOUNDINGS
INDICATE DEEP MOISTURE...ALTHOUGH NOT QUITE SATURATED PROFILES.
ALSO TRANSITION OF TSTMS TO SHRA AFTER FRONTAL PASSAGE LATER
SUNDAY./VII/
&&
.AVIATION...
RADAR INDICATES SHOWERS AND THUNDERSTORMS DEVELOPING OVER THE
NORTHERN HALF OF THE FOUR STATE AREA...RANGING FROM SPOTTY ALONG THE
INTERSTATE 20 CORRIDOR...TO WIDELY SCATTERED ACROSS PORTIONS OF
SOUTHWEST ARKANSAS. THIS CONVECTION WILL INTENSIFY AND SPREAD
THROUGH EARLY EVENING WITH THE SUPPORT OF AFTERNOON HEATING...WITH
PERIODS OF VERY HEAVY RAIN AND WINDS GUSTING TO 35KTS POSSIBLE IN
THE VICINITY OF THE STRONGER THUNDERSTORMS. EXPECT PERIODS OF HEAVY
RAIN TO TEMPORARILY REDUCE VISIBILITIES TO AS LOW AS A HALF
MILE...AND CEILINGS AS LOW AS 2KFT...ESPECIALLY AT DEQ AND TXK.
THUNDERSTORM ACTIVITY WILL INCREASE IN NORTHEAST TEXAS THIS EVENING
AS A LARGE THUNDERSTORM COMPLEX MOVES INTO THE AREA FROM NORTH
CENTRAL TEXAS. THESE STORMS WILL CAPABLE OF LARGE HAIL AND STRONG
WINDS...AFFECTING TYR AS EARLY AS 02/23Z...AND GGG...TXK...AND SHV
IN THE 03/00Z TO 03/04Z TIME FRAME.
THROUGH THE EARLY HOURS OF SUNDAY...STRONG SOUTHERLY FLOW WILL
RESULT IN ANOTHER ROUND OF LOW STRATUS ACROSS THE REGION...WITH CIGS
DEVELOPING AS LOW AS 6 HUNDRED FEET BY 03/08Z. WITH LESS SURFACE
HEATING...AND A CANOPY OF CIRRUS EXPECTED OVER THE REGION ON SUNDAY
MORNING AND AFTERNOON...STRATUS WILL TAKE LONGER TO LIFT OR
SCATTER...AND IS EXPECTED TO REMAIN ACROSS THE AREA PAST 18Z. /18/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 68 77 58 76 60 / 60 70 40 10 10
MLU 68 79 59 74 58 / 50 70 50 20 10
DEQ 62 68 52 73 56 / 80 70 30 10 10
TXK 65 72 54 74 57 / 80 70 40 10 10
ELD 66 75 54 73 56 / 60 70 40 20 10
TYR 68 75 56 75 61 / 60 70 40 10 10
GGG 68 76 56 76 61 / 60 70 40 10 10
LFK 70 80 62 79 64 / 50 50 40 10 10
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR THE FOLLOWING
ZONES: ARZ050-051-059>061-070-071.
LA...NONE.
OK...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR THE FOLLOWING
ZONES: OKZ077.
TX...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR THE FOLLOWING
ZONES: TXZ096-097-108>112-124-125.
&&Hazardous weather outlook, May 2, 12:00 PM CDT, 5 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1200 PM CDT SAT MAY 2 2009 ARZ072-LAZ001-002-010-TXZ126-136>138-149>151-031100- BOSSIER-CADDO-CHEROKEE-COLUMBIA-DE SOTO-GREGG-HARRISON-MARION-PANOLA- RUSK-SMITH- 1200 PM CDT SAT MAY 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL AND SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA...AND NORTHEAST TEXAS... .DAY ONE...THIS AFTERNOON AND TONIGHT... SHOWERS AND THUNDERSTORMS WILL BE INCREASING DURING THE AFTERNOON HOURS...AS WARM...MOIST...AND UNSTABLE AIR COMBINE WITH UPPER DISTURBANCES AND A COLD FRONT WRAPPING SOUTHEAST AROUND A SURFACE LOW NEAR THE RED RIVER IN NORTHEAST TEXAS...SOUTHWEST ARKANSAS...AND SOUTHEAST OKLAHOMA. THERE WILL BE A SLIGHT CHANCE FOR STORMS TO BECOME SEVERE...PRODUCING MAINLY LARGE HAIL AND ISOLATED HIGH AND DAMAGING WINDS...ALONG WITH LOCALLY HEAVY RAINFALL DURING THE AFTERNOON...BUT MORE LIKELY OVERNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... A COLD FRONT WILL CONTINUE WRAPPING AROUND A SURFACE LOW PRESSURE SYSTEM THAT WILL BE MOVING INTO SOUTH CENTRAL ARKANSAS AND NORTHWEST AND NORTH CENTRAL LOUISIANA SUNDAY. THIS COMBINATION WILL PROVIDE A FOCUS FOR SHOWERS WITH LOCALLY HEAVY RAINFALL...AND STRONG TO SEVERE THUNDERSTORMS TO BECOME WIDESPREAD INTO EARLY MONDAY BEFORE ENDING. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREATS...BUT ISOLATED TORNADOES WILL BE POSSIBLE. FLASH FLOODING WILL BE POSSIBLE WITH RAINFALL AMOUNTS OF 1 TO 3 INCHES IN A SHORT PERIOD OF TIME WITH ISOLATED HIGHER AMOUNTS TO 4 INCHES BY EARLY MONDAY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF HAM RADIO OPERATORS...EMERGENCY MANAGERS...AND STORM SPOTTERS MAY BE NEEDED TONIGHT. ARZ073-LAZ003>006-011>014-017>022-TXZ152-153-165>167-031100- ANGELINA-BIENVILLE-CALDWELL-CLAIBORNE-GRANT-JACKSON-LA SALLE-LINCOLN- NACOGDOCHES-NATCHITOCHES-OUACHITA-RED RIVER LA-SABINE LA-SABINE TX- SAN AUGUSTINE-SHELBY-UNION AR-UNION LA-WEBSTER-WINN- 1200 PM CDT SAT MAY 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST AND NORTH CENTRAL LOUISIANA AND NORTHEAST TEXAS... .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL LIKELY DEVELOP IN THE MOIST AND UNSTABLE ATMOSPHERE THAT IS CURRENTLY IN PLACE. HOWEVER...WITH NO SURFACE BOUNDARIES TO ENHANCE LIFT...STORMS WILL LIKELY REMAIN BELOW SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... A COLD FRONT WILL CONTINUE WRAPPING AROUND A SURFACE LOW PRESSURE SYSTEM THAT WILL BE MOVING INTO SOUTH CENTRAL ARKANSAS AND NORTHWEST AND NORTH CENTRAL LOUISIANA SUNDAY. THIS COMBINATION WILL PROVIDE A FOCUS FOR SHOWERS WITH LOCALLY HEAVY RAINFALL... AND STRONG TO SEVERE THUNDERSTORMS TO BECOME WIDESPREAD INTO EARLY MONDAY BEFORE ENDING. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREATS...BUT ISOLATED TORNADOES WILL BE POSSIBLE. FLASH FLOODING WILL BE POSSIBLE WITH RAINFALL AMOUNTS OF 1 TO 2 INCHES IN A SHORT PERIOD OF TIME WITH ISOLATED HIGHER AMOUNTS TO 3 TO 4 INCHES BY EARLY MONDAY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF HAM RADIO OPERATORS...EMERGENCY MANAGERS...AND STORM SPOTTERS SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT... BUT MAY BE REQUIRED FOR SUNDAY. ARZ050-051-059>061-070-071-OKZ077-TXZ096-097-108>112-124-125-031100- BOWIE-CAMP-CASS-FRANKLIN-HEMPSTEAD-HOWARD-LAFAYETTE-LITTLE RIVER- MCCURTAIN-MILLER-MORRIS-NEVADA-RED RIVER TX-SEVIER-TITUS-UPSHUR-WOOD- 1200 PM CDT SAT MAY 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL AND SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA...AND NORTHEAST TEXAS... .DAY ONE...THIS AFTERNOON AND TONIGHT... AMPLE MOISTURE AND INSTABILITY WILL LEAD TO SHOWER AND THUNDERSTORM DEVELOPMENT TODAY AND CARRY OVER THROUGH TONIGHT AS A COLD FRONT WRAPPING AROUND SURFACE LOW PRESSURE MOVE OVER THE REGION. SHOWERS PRODUCING LOCALLY HEAVY RAINFALL...TRAINING OVER THE SAME AREAS...ALONG WITH SCATTERED STRONG TO SEVERE THUNDERSTORMS... PRODUCING DAMAGING WINDS AND LARGE HAIL...BY LATE IN THE AFTERNOON. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE OVERNIGHT. RAINFALL TOTALS THROUGH LATE SUNDAY WILL BE 3 TO 5 INCHES WITH ISOLATED HIGHER AMOUNTS TO NEAR 6 TO 7 INCHES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... THE SURFACE LOW PRESSURE SYSTEM WILL BE MOVING INTO SOUTHWEST AND SOUTH CENTRAL ARKANSAS AND NORTHWEST LOUISIANA BY SUNDAY WITH THE COLD FRONT WRAPPING SOUTHWEST THROUGH EAST TEXAS. WIDESPREAD SHOWERS AND THUNDERSTORMS WILL BE OCCURRING ALONG AND NEAR THE SYSTEM AS WELL AS IN WAKE OF BOUNDARY AND LOW. THIS WILL PROLONG LOCALLY HEAVY RAINFALL AND A THREAT FOR LARGE HAIL IN THE COLDER AIR. RAINFALL TOTALS INTO MONDAY WILL BE 4 TO 6 INCHES WITH ISOLATED HIGHER AMOUNTS TO JUST OVER 8 INCHES. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF HAM RADIO OPERATORS...EMERGENCY MANAGERS...AND STORM SPOTTERS COULD POSSIBLY BE NEEDED LATER THIS AFTERNOON AND TONIGHT. VII
In the hours before
Special weather statement, May 2, 11:32 AM CDT, 5 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1132 AM CDT SAT MAY 2 2009
OKZ077-021700-
MCCURTAIN-
1132 AM CDT SAT MAY 2 2009
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL NOON CDT...FOR THE FOLLOWING
COUNTY...
IN SOUTHEAST OKLAHOMA...
MCCURTAIN...
INCLUDING THE FOLLOWING LOCATIONS...
BEACHTON...BETHEL...HOCHATOWN...MOUNT HERMAN...PLUNKETVILLE...
SHERWOOD...SMITHVILLE AND WATSON...
AT 1132 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 17 MILES NORTH OF BROKEN BOW...OR 27 MILES
NORTHWEST OF DE QUEEN...MOVING EAST AT 40 MPH.
SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.
18Special weather statement, May 2, 12:11 PM CDT, 5 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1211 PM CDT SAT MAY 2 2009
ARZ050-051-021815-
HOWARD-SEVIER-
1211 PM CDT SAT MAY 2 2009
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 115 PM CDT...FOR THE FOLLOWING
COUNTIES...
IN SOUTHWEST ARKANSAS...
SEVIER AND HOWARD...
INCLUDING THE FOLLOWING LOCATIONS...
ATHENS AND UMPIRE...
AT 1207 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR GRANNIS...OR 13 MILES NORTH OF DE QUEEN...
MOVING EAST AT 40 MPH.
SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.
IF THIS STORM INTENSIFIES FURTHER...A SEVERE THUNDERSTORM WARNING
MAY BE ISSUED.
18The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 5:27 AM CDT | Flash Flood Watch | SHV | Angelina, Bowie, Camp, Cass, Cherokee, Franklin and 15 more | 34 hr |
| May 2, 4:41 PM CDT | Tornado Warning | SHV | Bowie | 64 min |
| May 2, 4:57 PM CDT | Severe Thunderstorm Warning | SHV | Camp, Franklin, Red River, Titus, Upshur, Wood | 48 min |
| May 2, 5:12 PM CDT | Severe Thunderstorm Warning | SHV | Bowie, Cass, Morris | 48 min |
| May 2, 5:21 PM CDT | Tornado Warning | SHV | Red River | 54 min |
| May 2, 5:42 PM CDT | Tornado Warning | SHV | Bowie, Cass | 63 min |
| May 2, 5:59 PM CDT | Severe Thunderstorm Warning | SHV | Cass, Marion | 46 min |
| May 2, 6:03 PM CDT | Flash Flood Warning | SHV | Bowie, Red River | 117 min |
| May 2, 6:08 PM CDT | Tornado Warning | SHV | Cass | 67 min |
| May 2, 6:10 PM CDT | Severe Thunderstorm Warning | SHV | Bowie | 65 min |
| May 2, 6:42 PM CDT | Flash Flood Warning | SHV | Bowie | 14 hr |
| May 2, 6:57 PM CDT | Flash Flood Warning | SHV | Bowie, Cass, Morris, Red River | 14 hr |
| May 2, 6:16 PM CDT | Severe Thunderstorm Warning | SHV | Bossier, Caddo, Webster | 59 min |
| May 2, 6:58 PM CDT | Severe Thunderstorm Warning | SHV | Bossier, Claiborne, Webster | 62 min |
| May 2, 12:28 PM CDT | Severe Thunderstorm Warning | SHV | Howard | 32 min |
| May 2, 4:00 PM CDT | Severe Thunderstorm Warning | SHV | Columbia, Hempstead, Lafayette, Nevada | 45 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.